Gross Warning... Question about Iron tablets...?

Recently I started taking Iron, 65 mg of Iron, 325 mg Ferrous Sulfate because I read that Iron deficentcy cause dark circles under the eyes which I have. I have noticed that my feces are a dark greenish black since I started taking the tablets and I was wondering if this a normal reaction and if so, what causes it. Thanks for any info.

6 Answers

Relevance
  • 1 decade ago
    Favorite Answer

    It's indeed a possible side effect of iron pill use. So long as you don't have any other adverse reactions to the pills, I hope that this doesn't dissuade you from their use. Interestingly, some experience (and perhaps you are) a condensing of the fecal matter as a result of the pills as well. This, too, is of little concern and can be kept in check by increasing raw vegetable matter. It should be noted, however, that iron pills are especially slow to metabolize into useful iron ions in the body, some estimates as high as six weeks depending on individual body chemistry. Don't despair--the immediate effects are those you are experiencing now.

    A more effective way to get the iron you are looking for in an already usable form would be to increase your consumption of very dark green vegetables. (Red meats provide only limited-use iron ions.) Spinach is a good one, kale is even better. Cooked or mixed into salads, these also have many other vitamins that iron pills lack (as well as the other side effects you noted). Also, because they appear in a variety of forms in the vegetables, they are accessed almost immediately. If you don't like vegetables--and you should!--many breakfast cereals are fortified with iron filings to meet the daily allowance (like Total and lots of kid's cereals) that your stomach converts to usable iron in the stomach with your hydrochloric acid. The cereal method, however, might be used in conjunction with vegetables because of the increased sugar and simple carbohydrates you will find in them. Nonetheless, it's still a viable way to get iron.

    Whatever the method, check some fresh green veggies out, try some cereal and see what works. You might still take the pills on a limited basis (every other day) to supplement your foods. Remember that red meats, while higher in iron, are still lower in iron than these other options as well as exposing you to a number of unsafe fats and cholesterol that, amusingly, can interact negatively with iron absorption. White meats have even less iron.

    Good luck! Make sure to drink plenty of water with the pills!

  • Anonymous
    1 decade ago

    It's better to consult your doctor about the amount of iron that you should take daily...and it would be even better if you can take the iron from fruits and vegetables instead....you can try to eat healthly snacks that iron rich such as pumpkin seeds, flexseeds and etc..

    If you would like to apply home remedies to reduce dark circles, here are some of my suggestions:

    Buy a box of regular, old fashioned unflavored gelatin (e.g. Knox) from grocery store. Take a small cup or bowl and put in 1 teaspoon of the gelatin mix. Add one tablespoon of boiling water & stir for a minute. Test it on your wrist to make sure it is not too hot. Then, using a cotton ball, pat it under your eyes as you would an eye cream or gel. Go lie down and listen to some music, or take a bath & let it stay on for at least 30 minutes. Then just rinse it off.Gelatin is very high in Vitamin K & Biotin. It will not remove your dark circles on the first application (but you will notice a difference), but if you do it daily for a week, and then 2-3 times a week for maintenance, you should notice a drastic reduction in dark circles.

    http://www.mydarkcirclesblog.com/2007/01/01/specia...

    http://www.mydarkcirclesblog.com .. tips on how to reduce dark circles, the causes of dark circles, home remedies, eye creams reviews, make up tips, and natural healer.

  • 1 decade ago

    You may be taking too much. check with your doctor. But that is a normal reaction to taking iron, sometimes even hard stools or constipation. Have your iron level checked by your doctor. Dark circles under the eyes may be genetic. I am of Italian decent have dark skin around my eyes. Are you getting enough sleep as well, because that will cause dark circles.

  • Sherri
    Lv 4
    1 decade ago

    Taking iron by itself is not going to work to efficiently, what you need to do to complete the cycle and to boost the absorption of iron in your body is to take 50mg of iron, along with 75 mg of Vitamin C.

    Upside to taking Iron is that you increase the serum level, down side is that iron leads to dark and harder feces, and can lead to constipation, which means you will have to also increase your fiber intake.

  • How do you think about the answers? You can sign in to vote the answer.
  • 1 decade ago

    Yes, as gross as it is. That is normal. It is just the increase in Iron that causes it. I have had it happen to me when I took Iron.

  • Anonymous
    1 decade ago

    DItto the ppl on top of me....also, Fe inhibts the absorption of other vits and minerals eg Calcium--- check your Dr..

Still have questions? Get your answers by asking now.